Hail, Morehouse
- When
- March 2, 3:00 PM CST
- Where
- Morehouse County, 2.42 mi WSW of Jones
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.960, -91.670
One inch hail fell along Jones Lake Road.
March 2012 came in like a lion as a large severe weather and tornado outbreak occurred on March 2nd. This outbreak covered a large amount of real estate across the Ohio, Tennessee, and Lower Mississippi River Valleys.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
March 2012 came in like a lion as a large severe weather and tornado outbreak occurred on March 2nd. This outbreak covered a large amount of real estate across the Ohio, Tennessee, and Lower Mississippi River Valleys. This event was driven by a powerful storm system which clashed with unusual instability and wind shear for this time of year.
Across the Jackson, MS service area, quite a bit of severe weather occurred during the afternoon and evening of March 2nd. Large hail was the primary main severe weather culprit as several super cell storms produced golf ball sized hail. There were also a few instances of larger hail, up to the size of baseballs. Other instances of wind damage also occurred from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 2, 2:25 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CST FRI MAR 2 2012
...SIGNIFICANT SEVERE WEATHER EXPECTED LATER TODAY INTO TONIGHT...
.MESOSCALE UPDATE...
STRONG TO SEVERE THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE LAST
HOUR ACROSS SOUTHEAST ARKANSAS INTO WEST CENTRAL LOUISIANA JUST
AHEAD OF THE COLD FRONT. EXPECT THIS ACTIVITY TO CONTINUE TO
INTENSIFY IN COVERAGE AND INTENSITY AS UPPER LEVEL ASCENT...CLEARLY
VISIBLE ON WATER VAPOR IMAGERY...OVERSPREADS THE REGION OVER THE NEXT
FEW HOURS. AREA ALSO HAS FAVORABLE THERMODYNAMIC/SHEAR COMBO WITH
EFFECTIVE DEEP SHEAR OF 50 TO 60 KT AND SBCAPE NEAR 2000 J/KG. THIS
ACTIVITY WILL CONTINUE TO SHIFT E AHEAD OF FRONT AND AFFECT THE
ARKLAMISS DELTA REGION THIS AFTERNOON WITH LARGE HAIL AND DAMAGING
WINDS. EXPECT THAT THE TORNADO RISK IS LOWER IN THIS AREA AS LOW
LEVEL WINDS HAVE ALREADY VEERED AROUND...HENCE WE HAVE A SEVERE
THUNDERSTORM WATCH VERSUS A TORNADO WATCH FOR THIS AREA.
FARTHER EAST...STRONG TO SEVERE STORMS HAVE DEVELOPING N/NE OF KJAN
IN THE NEW TORNADO WATCH AREA. CURRENTLY THIS AREA IS NOT QUITE AS
FAVORABLE FROM A THERMODYNAMIC SENSE...AS AN AREA OF LOWER LOW LEVEL
MOISTURE HAS RESULTED IN DEWPOINTS DOWN AROUND 60F AND SBCAPE VALUES
ONLY AROUND 1000 J/KG. HOWEVER...LOW LEVEL SHEAR IS MUCH MORE
FAVORABLE AND WILL LIKELY REMAIN THAT WAY FOR SEVERAL MORE HOURS AS
PRESSURE FALLS MOVING INTO THE AREA KEEP LOW LEVEL FLOW FROM VEERING
AS MUCH AS AREAS FARTHER WEST. BETTER LOW LEVEL MOISTURE IS
CURRENTLY SURGING INTO THE REGION FROM THE SOUTH...AND EXPECT THAT
CONDITIONS WILL BECOME INCREASINGLY CONDUCIVE FOR STRONG/SEVERE
STORMS ACROSS THE CENTRAL AND EASTERN PARTS OF THE REGION. RUC
FORECAST SOUNDINGS MAINTAIN FAVORABLE SHEAR PROFILE FOR TORNADIC
STORMS OVER EAST CENTRAL REGIONS THROUGH ABOUT 03Z...AND EXPECT THAT
AREAS EAST OF I-55 WILL BE THE AREAS THAT HAVE THE GREATEST TORNADO
POTENTIAL AS STORMS CONTINUE TO INCREASE AHEAD OF FRONT IN UNCAPPED
WARM SECTOR. THIS IS ALSO SUPPORTED BY 4KM SPC WRF WHICH SHOWS BEST
SUPERCELLS WITH STRONG UPDRAFT HELICITY OVER EAST CENTRAL AREAS
BETWEEN 22Z AND 03Z. FARTHER WEST...INCREASING WIND POTENTIAL WILL
LIKELY BE OBSERVED WITH MIXED MODE OF BOWS AND SUPERCELLS...ALONG
WITH LARGE HAIL UP TO GOLF BALL SIZED WITH MOST INTENSE CORES. /AEG/
&&
./PREVIOUS DISCUSSION ISSUED AT 1031 AM CST FRI MAR 2 2012/
WE ARE OFF TO A RATHER WARM AND WINDY START THIS MORNING. TEMPS ARE
ALREADY INTO THE MIDDLE 70S AS OF 16Z. VISIBLE SATELLITE SHOWS THAT
MOST OF THE LOW CLOUDS FROM THIS MORNING HAVE ALREADY DISSIPATED
ACROSS MOST OF THE CWA...WHICH WILL ONLY AID IN SURFACE HEATING
THROUGH THE DAYTIME. ALSO APPARENT WAS A PREFRONTAL BOUNDARY THAT
PRESENTLY EXTENDS FROM AROUND EUPORA TO YAZOO CITY TO AROUND MONROE
LA. THIS EXTENDS FARTHER NORTHEAST INTO THE TN VALLEY AREA...WHERE
ACTIVE CONVECTION IS ALREADY ONGOING.
SOME RECENT HIGH-RES MODEL RUNS SHOW ACTIVITY DEVELOPING A BIT
EARLIER IN THE DAY THAN PREVIOUS ANTICIPATED...IN THE SAME AREA OF
THE AFOREMENTIONED BOUNDARY. IF THIS DOES TAKE PLACE...THIS IS
POTENTIALLY TROUBLING...AS INSTABILITY WILL LIKELY BE GREATER DUE TO
THE TIME OF DAY. AND MODELS ARE INDICATING BETTER HELICITY IN THIS
AREA THAN ALONG THE ACTUAL FRONT. FORECAST SOUNDINGS SHOW LITTLE IN
THE WAY OF A CAP DURING THIS TIME FRAME...AND MODIFIED 12Z KJAN
SOUNDING INDICATES THE SAME. THERE IS STILL SOME UNCERTAINTY...
THOUGH AS TO WHETHER THIS DEVELOPMENT WILL OCCUR. THE 12Z NAM STILL
DID NOT SHOW MUCH DEVELOPMENT UNTIL LATER ON IN THE AFTERNOON. THE
HRRR...WHICH IS SHOWING EARLIER DEVELOPMENT...WAS OVERLY AGGRESSIVE
WITH DEVELOPMENT EARLIER THIS MORNING. NEVERTHELESS BELIEVE IT WOULD
BE PRUDENT TO BUMP UP POPS EARLIER THIS AFTERNOON...MAINLY AFTER
19Z. WILL ALSO ADD SEVERE WORDING DURING THIS TIME FRAME. IF SEVERE
STORMS DO DEVELOP DURING THIS TIME PERIOD...TORNADOES WILL BE A
GREATER THREAT THAN THEY WOULD BE LATER IN THE DAY WITH ANY ACTIVITY
ALONG THE COLD FRONT.
STILL ALSO EXPECTING ADDITIONAL DEVELOPMENT LATER INTO THE EVENING
AND ALONG THE COLD FRONT TONIGHT...SO AREAS TO THE NW OF THE
PREFRONTAL BOUNDARY STILL HAVE A THREAT OF SEVERE WEATHER LATER ON.
WIND ADVISORY REMAINS IN EFFECT FOR THE ARKLAMISS DELTA. WINDS ARE
ALREADY GUSTING OVER 30 KNOTS IN THIS AREA...AND SEE NO REASON TO
MAKE CHANGES TO THIS. UPDATED HOURLY GRIDS TO ADJUST TO CURRENT OBS
TRENDS. UPDATED PRODUCTS WILL BE TRANSMITTED SHORTLY. /DL/
&&
.AVIATION...MVFR CIG PLAGUING THE REGION ARE XPCTD TO GO VFR 16-18Z
W/VFR CONDS PERSISTING THRU THE AFTN. SEVERE TSRA WILL BEGIN TO
DEVELOP GENERALLY ALONG A STF TO VKS LINE SOMETIME BETWEEN
19-21Z...WITH THE LINE ADVANCING TO THE SE THRU THE AFTN/EVENING AND
INTO TONIGHT. A FEW SEVERE TSRA MAY DEVELOP OUT AHEAD OF THE MAIN
LINE THIS AFTN AS WELL/MOVING TO THE EAST NORTHEAST. SFC WINDS WILL
BE QUITE GUSTY THRU THE AFTN TODAY...ESPECIALLY UP IN THE DELTA
WHERE GUSTS TO 35 OR 40KTS WILL BE PSBL. SFC WINDS WILL DROP OFF
THIS EVENING...BUT WILL BECOME NORTHERLY AND GUSTY LATER TONIGHT
AFTER THE COLD FRONT PASSES. /BK/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR MSZ018-019-
025>027-034>036-040>042.
LA...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR LAZ007>009.
AR...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR ARZ074-075.
&&
AEG/DL/BK/28/CMEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1150 AM CST FRI MAR 2 2012 LAZ007>009-015-016-023>026-MSZ026>033-036>061-031800- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-MONTGOMERY- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- 1150 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND SATURDAY A SIGNIFICANT SEVERE WEATHER EPISODE IS EXPECTED THIS AFTERNOON AND TONIGHT...WITH THE MOST INTENSE STORMS CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE...DAMAGING WINDS TO 75 MPH...AND TORNADOES. SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BY MID TO LATE AFTERNOON...PARTICUARLY ALONG AND NORTHWEST OF THE NATCHEZ TRACE PARKWAY. THESE STORMS WILL SHIFT EAST ACROSS THE REMAINDER OF THE AREA THIS EVENING IN A FEW WAVES OF ACTIVITY...POTENTIALLY PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. AN ENHANCED RISK OF TORNADOES...INCLUDING THE POSSIBILITY OF A STRONG TORNADO...WILL EXIST GENERALLY EAST OF INTERSTATE 55. THE GREATEST TORNADO RISK WILL LIKELY OCCUR BETWEEN 4 AND 9 PM. IN ADDITION TO THE SEVERE THUNDERSTORM POTENTIAL...LOCALIZED HEAVY RAINFALL WHICH COULD PRODUCE ISOLATED FLASH FLOODING WILL BE POSSIBLE WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREA. ALSO...WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL OCCUR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS AFTERNOON AND TONIGHT. ARZ074-075-MSZ018-019-025-034-035-031800- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS- 1150 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND SATURDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PRIMARILY BETWEEN 3 PM AND 7 PM. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS TO 70 MPH WITH ANY SEVERE STORMS THAT DEVELOP. A TORNADO IS POSSIBLE WITH THE MOST INTENSE OF ANY STORMS. THE THREAT OF SEVERE WEATHER WILL END BY EARLY EVENING AS A COLD FRONT PASSES THROUGH THE AREA. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...STRONG WINDS OF 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH WILL OCCUR THIS AFTERNOON AHEAD OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON. MSZ062>066-072>074-031800- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 1150 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND SATURDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS TO 70 MPH...AND TORNADOES ARE POSSIBLE WITH THE MOST INTENSE STORMS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE DEVELOPING BY LATE AFTERNOON AND EARLY THIS EVENING...AND WILL CONTINUE INTO THE NIGHTTIME HOURS. THE THREAT OF SEVERE STORMS WILL CONTINUE UNTIL A COLD FRONT PASSES THROUGH THE AREA LATE TONIGHT. IN ADDITION TO THE SEVERE THUNDERSTORM POTENTIAL...LOCALIZED HEAVY RAINFALL WHICH COULD PRODUCE ISOLATED FLASH FLOODING WILL BE POSSIBLE WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREA. ALSO...WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL OCCUR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 08
ARZ074-075-022010-
ASHLEY AR-CHICOT AR-
141 PM CST FRI MAR 2 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CST FRI MAR 2 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF OLD MILO AT 141 PM
CST...MOVING EAST AT 40 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHERN CHICOT AND ASHLEY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3338 9197 3339 9147 3357 9145 3357 9135
3352 9131 3352 9126 3357 9124 3351 9118
3344 9123 3345 9117 3350 9117 3347 9112
3341 9121 3338 9117 3345 9109 3342 9106
3334 9114 3310 9178 3309 9214
TIME...MOT...LOC 1941Z 248DEG 35KT 3330 9181
JAMSZ032-033-037-038-022010- ATTALA MS-WINSTON MS-OKTIBBEHA MS-CHOCTAW MS- 142 PM CST FRI MAR 2 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 142 PM CST FRI MAR 2 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 16 MILES SOUTHWEST OF ACKERMAN AT 142 PM CST...MOVING NORTHEAST AT 40 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHEASTERN CHOCTAW...SOUTHWESTERN OKTIBBEHA... NORTHWESTERN WINSTON AND NORTHEASTERN ATTALA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3345 8900 3325 8887 3304 8940 3320 8950 TIME...MOT...LOC 1942Z 242DEG 34KT 3316 8935 BYB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 3 N CROSSETT 33.17N 91.97W
03/02/2012 ASHLEY AR EMERGENCY MNGR
FEW TREES AND A LIGHT POLE BLOWN DOWN
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 3 E MONTROSE 33.30N 91.45W
03/02/2012 E1.75 INCH CHICOT AR EMERGENCY MNGR
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 N CRAWFORD 33.35N 88.62W
03/02/2012 E1.75 INCH LOWNDES MS BROADCAST MEDIA
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 5 ESE ARTESIA 33.39N 88.56W
03/02/2012 E2.75 INCH LOWNDES MS TRAINED SPOTTER
TENNIS BALL TO BASEBALL SIZED HAIL
&&
GERARDThe Jackson/Brandon,MS radar (KDGX), 175 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
One inch hail fell along Jones Lake Road.
Trees were also blown down across a road in the area.
Trees were also blown down across Janesville and Brown Road.
Golf ball size hail fell in the Terry community.
There was property damage to a farm from the high winds. Barns and storage sheds were heavily damaged or destroyed in the area.
One inch hail fell near Hebert.
Quarter to golf ball size hail was covering the ground.
Vehicles were blown off US Highway 65 and Interstate 20, to include a tractor trailer that was blown into the median of Interstate 20 at mile marker 171. Two wooden fences were damaged in the area, and a shop on Johnson Street was damaged. Trees and power lines were also blown down across the eastern portion of Madison Parish.
Ping pong ball size hail fell in the Sandy Lake community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368541, 368543, 368548, 368553, 368557, 368560, 368561, 368562, 368563, 368567.